Tardive dyskinesia (TD) manifests as abnormal involuntary movements that develop gradually in patients receiving antipsychotic medication. The clinical characteristics are a) the movements disappear from the group of muscles engaged in a voluntary activity, b) they can be voluntarily suppressed for a few seconds c) during sleep they disappear and d) the most frequent site is the bucco-oral area. Movements indistinguishable from those of TD can also occur in several neurological disorders as well as in patients receiving phenytoin and metoclopramide. If the offending agents are removed, drug-induced TD improves over time in most of the patients. Its incidence in patients receiving typical antipsychotic drugs is 5% per year and with atypical antipsychotic drugs 0.5-1% per year indicating that atypical antipsychotics (AAP) drugs produce TD five to ten times less often than typical antipsychotic drugs. While the pathophysiology of TD is not known, D2 blocking and subsequent dopaminergic supersensitivity, GABA deficiency and structural changes in the brain have all been implicated. The condition is not innocuous and can produce jerky breathing, dental problems and even premature death. Quetiapine and clozapine have very low affinity to D2 receptors and yet they also are known to produce TD. Recent studies have found a high prevalence of TD; the mild TD rate was found to be increased but severe rates were decreased. An efficient monitoring system is needed during atypical anti-psychotic drug treatment. Such a monitoring system should not only focus on metabolic disturbances, but also on the occurrence of TD.
Keywords: Tardive dyskinesia, clinical features of tardive dyskinesia, pathophysiology of tardive dyskinesia, epidemiology of tardive dyskinesia, risk factors for tardive dyskinesia, tardive dykinesia with atypical antipsychotic agents